Thunderstorm Wind, Fall River
- When
- August 4, 7:40 PM MST
- Where
- Fall River County, 7 mi SW of Provo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.108, -103.948
Some shingles were blown off a house roof.
A thunderstorm produced wind gusts around 60 mph southwest of Provo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph southwest of Provo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT TUE AUG 4 2009 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A SERIES OF SHORTWAVES STRETCHING FROM ALONG THE MONTANA/WYOMING BORDER INTO IDAHO. REGIONAL RADAR SHOWS ISOLATED STORMS MOVING ACROSS FAR NORTHWEST SOUTH DAKOTA...WHICH HAVE REMAINED QUITE WEAK. OTHERWISE MOSTLY SUNNY TO PARTLY CLOUDY SKIES REMAIN ACROSS THE AREA WITH SOME CU DEVELOPING ACROSS BLACK HILLS IN THE PAST COUPLE HOURS. VIS SAT SHOWS TOWERING CU DEVELOPING ACROSS THE BIG HORN AREA. CONVECTIVE ACTIVITY IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS AS PEAK HEATING IS REACHED...COMBINING WITH UPSLOPE SOUTHEASTERLY FLOW IN THE LOW LEVELS AND THE APPROACHING UPPER LEVEL WAVES. SOME SEVERE WEATHER WILL BE POSSIBLE...PARTICULARLY OVER SOUTHWEST SOUTH DAKOTA THROUGH THE BLACK HILLS WHERE CAPE AND SHEAR VALUES ARE GREATEST. STORMS WILL SLIDE EASTWARD THROUGH THE NIGHT AFFECTING SOUTH CENTRAL SD THROUGH THE OVERNIGHT HOURS AS THE NOCTURNAL LLJ AND THETA E ADVECTION INCREASES. AN UPPER RIDGE AXIS WILL REMAIN ACROSS THE WESTERN CONUS WEDNESDAY WITH NORTHWEST FLOW ACROSS REGION. THE PARADE OF SHORTWAVES WILL CONTINUE CROSSING THE AREA. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA...MAINLY TOWARD THE LATER AFTERNOON/EVENING TIMEFRAME. THE BEST INSTABILITY AND SHEAR WILL BE ACROSS THE SOUTH DAKOTA PLAINS...AND WILL BE ENOUGH FOR SOME STORMS TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER TROUGH/LOW WILL SLIDE INTO THE PACIFIC COAST WEDNESDAY NIGHT WITH THE RIDGE AXIS CROSSING OVER THE AREA. SOUTHWEST FLOW ALOFT WILL DEVELOP DURING THE DAY THURSDAY AS WAVES CONTINUE CROSSING THE AREA. LOW PRESSURE WILL DEVELOP ON THE LEESIDE OF THE ROCKIES AHEAD OF THE APPROACHING UPPER TROUGH. CAPE VALUES WILL AGAIN BE APPROACHING 2000 J/KG...AND STRONG SOUTHERLY FLOW WILL INCREASE THROUGH THE DAY PROVIDING PLENTY OF LOW LEVEL SHEAR. MORE SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AGAIN AS THE MAIN THREATS. EXTENDED...UPPER TROF OVER PACIFIC NW ON FRIDAY WL MOVE INTO CENTRAL CANADA BY SAT NIGHT. THIS WILL PRODUCE SW FLOW ALOFT OVER REGION WITH A SERIES OF S/WS MVG THRU THE SW FLOW BRINGING A CHC OF TSTMS TO AREA FOR FRIDAY THRU SAT NIGHT. FLAT UPPER RIDGE WILL DOMINATE WX SUN THRU TUESDAY WITH DRY WX EXPECTED. TEMPS ARE EXPECTED TO REMAIN SLIGHTLY ABV NORMAL THRU THE PERIOD. && .AVIATION...SCT TSTMS CAN BE EXPECTED THRU THE FORECAST PERIOD. MVFR CIGS/VSBYS ARE POSSIBLE IN AND NEAR ANY TSTMS. OTHERWISE... VFR CONDS ARE EXPECTED THRU THE FORECAST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/CZEPYHA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 930 AM MDT TUE AUG 4 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 930 AM MDT (1030 AM CDT) TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A ROUND OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON BEFORE SPREADING EASTWARD TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SOUTH OF A LINE FROM BELLE FOURCHE TO PHILIP TO MISSION. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCE FOR THUNDERSTORMS CONTINUES INTO FRIDAY...ALONG WITH THE POSSIBILITY FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 7 S HAMILL 43.50N 99.68W
08/04/2009 E60 MPH TRIPP SD PUBLIC
&&
KMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 11 NNW DOWNTOWN GILLETT 44.44N 105.55W
08/04/2009 E60 MPH CAMPBELL WY TRAINED SPOTTER
50-60 MPH WIND GUSTS WITH INITIAL PART OF STORM. PEA SIZE
HAIL.
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 13 N RENO JUNCTION 43.95N 105.44W
08/04/2009 M64 MPH CAMPBELL WY AWOS
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST ECHETA 44.45N 105.86W
08/04/2009 M83 MPH CAMPBELL WY PARK/FOREST SRVC
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST SSW SUNDANCE 44.40N 104.38W
08/04/2009 E60 MPH CROOK WY TRAINED SPOTTER
SOME BRANCHES DOWN AND RECORDED 0.25 INCHES OF RAIN IN 10
MINUTES.
&&
KMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 4 NW DOWNTOWN RAPID CIT 44.12N 103.28W
08/04/2009 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
KMCThe Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Some shingles were blown off a house roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178977.